Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 16, 2021Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 16, 2021, 4:28 AM CDT for Norton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 4:28 AM CDT (09:28 UTC)
Expired
Aug 16, 2021, 5:15 AM CDT
In force
47 min
Issued by
NWS Goodland, KS
Hail
0.50 in
Wind
30

County Norton County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2233 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.6
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS83 KGLD 160928
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
428 AM CDT Mon Aug 16 2021
 
KSZ004-161015-
Norton KS-
428 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Norton
County through 515 AM CDT...

At 427 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Norton, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Norton around 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3975 9977 3984 10008 4000 9991 4000 9975
TIME...MOT...LOC 0927Z 017DEG 22KT 3995 9985 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 4:04 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 16, 4:04 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 AM MDT Mon Aug 16 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 301 AM MDT Mon Aug 16 2021

Showers and thunderstorms continue to impact areas along and east
of a line from Lebanon, Nebraska to Hoxie, Kansas to Monument
Rocks. Storms will have the capability of producing hail, gusty
winds and locally heavy rainfall. These storms are slow moving
which brings up the concern for flash flooding tonight. Showers
and thunderstorms remain possible through the morning and
afternoon hours, tapering off by this evening. Any storms that
develop this afternoon will once again have a possibility of
producing some gusty winds, hail and torrential rainfall.

An upper trough will slowly move to the east through the day,
assisting with continued chances for showers and storms in the
eastern part of the CWA.  A weak ridge is expected to move into the
Central High Plains overnight and into Tuesday with a trough coming
ashore over the PAC Northwest.  Dry conditions are expected Tuesday
as the ridge moves over the area.  Southerly winds will be around 10-
20mph with gusts to 30 in the afternoon.  Minimum relative humidity
values are expected to fall into the upper teens to mid-20s along
and west of a line from Wray to Seibert.  Elevated fire weather
conditions will be possible.  One thing for future shifts to
consider will be rainfall in the area over the past several days.
Portions of eastern Colorado, Dundy and Cheyenne (Kansas) counties
have received decent rainfall in the last four to five days which
could also help in slightly limiting concerns for fire weather.

Temperatures will fall near to slightly above normal over the next
couple of days.  A few areas in eastern Colorado may experience
below normal lows.  Normal highs range from the upper 80s to low
90s. Normal lows range from the low to mid-60s. High temperatures
will be in the upper 80s to mid-90s today and the low to mid-90s
tomorrow. Lows will range from the mid-50s to mid-60s.

.LONG TERM...(Wednesday through Monday)
Issued at 301 AM MDT Mon Aug 16 2021

This period starts out with a strong trough approaching the forecast
area.  There could be some rainfall chances moving in Wednesday
evening along the pre-frontal trough ahead of the upper level trough
that will move through Thursday.  At this time am not too concerned
for severe weather potential given the deep layer shear of 25kts.
However, if dew points rise closer to 60 degrees severe weather will
become more likely.  Could atleast see some strong storms though. On
a side note Wednesday is looking breezy ahead of the cold front.

Main focus for this period of the forecast continues to be the deep
upper level trough moving in Thursday afternoon and Thursday night.
Models have come into better agreement with the trough since last
night. The GFS has slowed the trough down over the past four model
runs and the ECMWF has sped the trough up slightly.  Therefore
confidence is increasing that a widespread rainfall event may occur
for Thursday night.  Continue to think the main focus for storm
development will be the cold front preceding the trough through the
forecast area. This event continues to look favorable for the next
severe weather event for us.  Deep layer shear is 30-40kts and there
should be plenty of instability available given the dew points in
the 60s. Like Wednesday, Thursday will have breezy south winds.

Friday there could be another round of rainfall as the trough axis
moves through.  Severe weather is not expected due to the higher dew
points being pushed east with the cold front on Thursday.

Saturday an upper level short wave trough may move through during
the late afternoon or evening timeframe.  Dew points and deep layer
shear look favorable for severe weather, but not nearly as favorable
as Thursday.

Sunday models are bringing another upper level short wave trough
across the forecast area.  Confidence is low the trough will move
across the forecast area due to the ridge over the Southern Plains
building northward.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1109 PM MDT Sun Aug 15 2021

VFR conditions expected for both terminals w/ mainly high clouds
expected. Winds south-southeast around 10kts. Gusts to 20kts for
both terminals from 00z-04z Tuesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Aug 16, 4:13 AM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
313 AM MDT Mon Aug 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
313 AM MDT Mon Aug 16 2021 /413 AM CDT Mon Aug 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Slow moving showers and thunderstorms continue to impact areas along
and east of a line from Lebanon Nebraska to Hoxie Kansas to the
Monument Rocks. Storms will have the potential of producing hail,
gusty winds and torrential rainfall. The combination of heavy
rain and slow moving storms will result in the potential for flash
flooding this morning.

Thunderstorm chances continue for the eastern part of the Tri-State
area through this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Elevated fire weather conditions are expected Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today. We would appreciate any
rainfall or flooding reports.

In the hours before

Special weather statement, Aug 16, 12:15 AM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
1215 AM CDT Mon Aug 16 2021

KSZ003-004-160545-
Norton KS-Decatur KS-
1215 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Norton
and northeastern Decatur Counties through 1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Norcatur, or 10 miles west of Norton, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and up to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Norton
and northeastern Decatur Counties, including the following
locations... Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 10017 3997 10036 4000 10024 4000 10004
      3979 9973
TIME...MOT...LOC 0515Z 332DEG 22KT 3981 10009

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JN
Special weather statement, Aug 16, 12:49 AM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
1249 AM CDT Mon Aug 16 2021

KSZ003-004-015-016-160630-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
1249 AM CDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties through
130 AM CDT...

At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Norcatur to 6 miles southeast
of Morland. Movement was south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties, including
the following locations... Penokee, Reager and New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 9999 3921 9968 3919 10011 3993 10033
TIME...MOT...LOC 0549Z 339DEG 13KT 3985 10013 3929 9999

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JN
Special weather statement, Aug 16, 1:52 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
152 AM CDT Mon Aug 16 2021

KSZ003-004-015-016-029-160730-
Norton KS-Gove KS-Sheridan KS-Decatur KS-Graham KS-
152 AM CDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of southwestern Norton,
eastern Sheridan, southeastern Decatur, northeastern Gove and western
Graham Counties through 230 AM CDT...

At 152 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jennings to 9 miles north of Voda.
Movement was south at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southwestern
Norton, northeastern Gove, eastern Sheridan, southeastern Decatur and
western Graham Counties, including the following locations...
Leoville, New Almelo and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10015 3903 10015 3967 10053 3988 10012
      3913 9973
TIME...MOT...LOC 0652Z 022DEG 11KT 3967 10027 3919 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lundquist
Special weather statement, Aug 16, 2:27 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
227 AM CDT Mon Aug 16 2021

KSZ003-004-015-016-029-160800-
Norton KS-Gove KS-Sheridan KS-Decatur KS-Graham KS-
227 AM CDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of southwestern Norton,
eastern Sheridan, southeastern Decatur, northeastern Gove and western
Graham Counties through 300 AM CDT...

At 227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Jennings to 8 miles north
of Voda. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Jennings around 235 AM CDT.

Other locations in the path of these storms include Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 9982 3913 9985 3913 10015 3904 10015
      3903 10018 3969 10045 3985 10009
TIME...MOT...LOC 0727Z 205DEG 1KT 3972 10027 3917 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lundquist
Special weather statement, Aug 16, 2:57 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
257 AM CDT Mon Aug 16 2021

KSZ015-016-029-160830-
Gove KS-Sheridan KS-Graham KS-
257 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southeastern
Sheridan, northeastern Gove and southwestern Graham Counties through
330 AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Morland, or 11 miles north of Quinter, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Park.

This includes Interstate 70 in Kansas between mile markers 96 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9998 3913 10015 3903 10015 3895 10029
      3925 10059 3942 10019 3918 9990
TIME...MOT...LOC 0757Z 034DEG 12KT 3923 10022

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lundquist
Special weather statement, Aug 16, 4:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
428 AM CDT Mon Aug 16 2021

KSZ004-161015-
Norton KS-
428 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Norton
County through 515 AM CDT...

At 427 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Norton, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Norton around 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 9977 3984 10008 4000 9991 4000 9975
TIME...MOT...LOC 0927Z 017DEG 22KT 3995 9985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:52 PM CDTSpecial Weather StatementGLDNorton23 min
Aug 16, 12:15 AM CDTSpecial Weather StatementGLDNorton30 min
Aug 16, 12:25 AM CDTFlash Flood WarningGLDNorton3 hr
Aug 16, 12:49 AM CDTSpecial Weather StatementGLDGraham41 min
Aug 16, 1:52 AM CDTSpecial Weather StatementGLDGraham38 min
Aug 16, 2:27 AM CDTSpecial Weather StatementGLDGraham33 min
Aug 16, 2:57 AM CDTSpecial Weather StatementGLDSheridan33 min
Aug 16, 3:32 AM CDTFlash Flood WarningGLDDecatur4 hr
Aug 15, 7:35 PM CDTSpecial Weather StatementGLDCheyenne40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.